2019 FSA Posters
P027: DANGEROUS COMPLICATIONS AND ANESTHETIC IMPLICATIONS OF DRAGONS BREATH LIQUID NITROGEN DESSERT
Arina Ghosh, MD, Emily King, MD; University of Miami
Introduction/Background: The rising social trend of liquid nitrogen desserts represents a health hazard that may be encountered by anesthesiologists.
Methods: This is a case report of a 9 year old female patient experiencing complications following consumption of a liquid nitrogen dessert.
Results: A 9yo presented to the ER following consumption of a liquid nitrogen dessert called “Dragon’s Breath” with complaints of abdominal pain, nausea, vomiting, and altered mental status. She was intubated for airway protection via a rapid sequence induction and direct laryngoscopy. Subsequently, she was taken to the OR for a diagnostic laparoscopy due to significant pneumoperitoneum on XR and concern for bowel perforation. The surgical team converted to an open exploratory laparotomy due to inadequate visualization, and identified a large perforation along the lesser curvature of the stomach which was repaired. EGD revealed no esophageal injury. Intraoperative course was significant for metabolic acidosis; however, the patient remained hemodynamically stable throughout the procedure. Postoperatively the patient remained intubated due to persistent metabolic acidosis and altered mental status, and was transferred to the pediatric critical care unit.
Discussion/Conclusion: The patient was extubated on postoperative day one, however remained in PICU undergoing monitoring and treatment for aspiration pneumonia. At the time of this submission, the patient’s status continues to remain critical, with increased risk for developing necrotizing pneumonia and an abdominal abscess. In this case report, the authors review the complications of liquid nitrogen desserts and relevant anesthetic concerns, such as high aspiration risk, hemodynamic instability in the setting of sepsis, and possible bronchospasm.